Editor-in-Chief: Alaa Abd-Elsayed, MD, PhD
BACKGROUND: Lumbar transforaminal epidural steroid injection (TFESI) is a common procedure for management of obstinate lower back pain.
CASE REPORT: We present a case of a conus medullaris infarction after TFESI and contrast it with previously reported cases to evaluate potential risk factors for this rare complication. The patient underwent a fluoroscopically guided TFESI using methylprednisolone for refractory back pain. Following the procedure, the patient lost sensation and strength in the lower extremities and experienced neurogenic bladder and bowel dysfunction. These deficits have persisted for a year with no improvement. Previous cases describe similar symptoms with minimal neurological improvement; however, the timing of radiological presentation on MRI were sometimes delayed.
CONCLUSIONS: The mechanism of infarction remains ambiguous, and while this complication is rare, the pattern observed for the timeline of deficits indicates they are often permanent and should be contemplated when pursuing TFESI.
KEY WORDS: Conus medullaris syndrome, infarction, lumbar spine, steroid injection